Journal of Symbolic Logic

Elimination theory for addition and the Frobenius map in polynomial rings

Thanases Pheidas and Karim Zahidi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop an elimination theory for addition and the Frobenius map over rings of polynomials. As a consequence we show that if F is a countable, recursive and perfect field of positive characteristic p, with decidable theory, then the structure of addition, the Frobenius map x→ xp and the property ‘x∈ F', over the ring of polynomials F[T], has a decidable theory.

Article information

J. Symbolic Logic, Volume 69, Issue 4 (2004), 1006-1026.

First available in Project Euclid: 2 December 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Pheidas, Thanases; Zahidi, Karim. Elimination theory for addition and the Frobenius map in polynomial rings. J. Symbolic Logic 69 (2004), no. 4, 1006--1026. doi:10.2178/jsl/1102022210.

Export citation


  • J. Becker, J. Denef, and L. Lipshitz Further remarks on the elementary theory of formal power series rings, Model theory of algebra and arithmetic (Proceedings of conference, Karpacz, 1979), Lecture Notes in Mathematics, vol. 834, Springer, Berlin,1980, pp. 1--9.
  • G. Cherlin Definability in power series rings of nonzero characteristic, Models and sets, Lecture Notes in Mathematics, vol. 1103, Springer, Berlin,1984, pp. 102--112.
  • P. Dellunde, F. Delon, and F. Point The theory of modules of separably closed fields. I, Journal of Symbolic Logic, vol. 67 (2002), no. 3, pp. 997--1015.
  • J. Denef The Diophantine problem for polynomial rings and fields of rational functions, Transactions of the American Mathematical Society, vol. 242 (1978), pp. 391--399.
  • Wilfrid Hodges A shorter model theory, Cambridge University Press, Cambridge,1997.
  • T. Pheidas The diophantine problem for addition and divisibility in polynomial rings, Ph.D. thesis, Purdue University,1985.
  • T. Pheidas and K. Zahidi Undecidability of existential theories of rings and fields: a survey, Contemporary Mathematics, vol. 270 (1999), pp. 49--105.
  • M. Prest Models and modules, London Mathematical Society Lecture Note Series, vol. 130, Cambridge University Press, Cambridge,1988.
  • R. Robinson Undecidable rings, Transactions of the American Mathematical Society, vol. 70 (1951), pp. 137--159.
  • L. van den Dries and F.-V. Kuhlmann Images of additive polynomials in $\Bbb F\sb q((t))$ have the optimal approximation property, Canadian Mathematical Bulletin. Bulletin Canadien de Mathématiques, vol. 45 (2002), no. 1, pp. 71--79.
  • M. Ziegler Model theory of modules, Annals of Pure and Applied Logic, vol. 26 (1984), pp. 149--213.